Editorial Note: There are two reasons to run Katie B-T’s story here. One is the phenomenon of burning feet she reports. This seems common with benzodiazepine like drugs, including gabapentin and pregabalin. We would love to hear from others who have had problems like this – how long did the problem last, what helped if anything.
The second reason is to launch the Notes on Antidepressant Withdrawal to Take to Your Therapist. Katie was one among many people who have reported the benefits of Altostrata’s website Surviving Antidepressants. But she felt that there she needed more than peer support for tapering. She needed time to get to grips with the issues – she needed some motivational interviewing support which might lead someone to a therapist. But therapists have few good ideas about withdrawal – they can insist withdrawal is all mental which is not true or abandon the person who seeks their help if the therapist can’t help and decides the problem is physical and they couldn’t help anyway.
The Notes are something to present to a therapist in an effort to let both you and her get to grips with the question of whether she can help you or not before either of you waste valuable time.
If you use the Notes please let us know how your therapist reacts. If you are a therapist and have views on these notes please let us know. Katie’s story for instance brings out a number of elements that could be built into an expanded set of therapy Notes in due course.
After 20 years on antidepressants, I decided I wanted to taper off. It was important for me to see what life was like without them and if I could claim more of my sexuality. I had no idea what I was in store for.
I sit here now 16 months after my first step down, persisting in my journey and stronger for it. I developed akathisia from the withdrawal and was hovering around in a crisis state. More medicines were added including gabapentin and Horizant so that I could remain in my own skin, so to speak. Yet I am on less of the SSRI than when I started and I’m tapering off the other medications.
I also developed interstitial cystitis, perhaps related to the SSRI withdrawal.
One of the worst problems was a burning sensation in my feet triggered by physical activities, due to gabapentin and Horizant withdrawal, I think. When I walk, even for short times, my feet burn and I feel body aches and pains, have headaches and heart palpitations, as well as extreme fatigue. It’s slowly getting better. Today is my second day back exercising. My feet still burn but I want to re-claim this aspect of my life.
In addition to these physical symptoms, my stress tolerance diminished dramatically, coupled with increased feelings of shame. I decided to go to psychotherapy. Some of these psychological symptoms are likely enduring stress effects or legacy effects from the withdrawal.
But the shame and emotional acuity is “me.” The emotional dampening effects from the SSRI’s were lifted and I felt like the bottom fell out. Having lived through a near crisis state for several months also took a big toll. I was alienated from what used to be the core of myself, what felt like my home base. Without this grounding, shame took over. Developing acceptance, the antidote for shame, involves seeking clarity for what is and holding this with compassion.
My therapist said he “wants to understand me and work on things together.” Not only a joining statement for the therapy and some of my newly awakened interpersonal dynamics, but just what someone going through antidepressant withdrawal most wants to hear. To be heard and supported. A skillful therapist doesn’t impose what the client “should do,” forcing their will—much like many how interactions with the medical establishment go. Nor does a skillful therapist sit back and passively agree with how terrible the client’s life is. Rather, my therapist says that “everything on your mind is important, but to talk about thing things that are the hardest, the most anxiety provoking.”
So I push myself, to be real, to show him parts of myself that I keep hidden. And when I do, I have the experience of a supportive other seeing and kindly being with me. Facing my core seriously weakened has given me the opportunity to build an even sturdier one, one that is more alive. My therapist also took an interest in the literature I discovered from RxISK.org, sat with me when I was crying from migraines, and never questioned that what I was experiencing wasn’t happening. He has been someone in my corner.
So did I get what I set out to do? To have more access to my sexuality? I am fortunate to answer “yes.” I notice guys and not only logically “think” they are cute, but now I “feel” they are. I have sexual fantasies. I want to connect and be intimate with a partner.
Here too is where psychotherapy helps. I started SSRI’s when I was 12 years old. I haven’t gotten to try out and experiment with what I like and don’t like in relationships with the new feedback my body gives me. Some of my interpersonal dynamics related to my sexuality never got worked out because I didn’t know they existed. Now I have support to explore these concerns in therapy, playing catch-up, but knowing that I won’t have to go through life missing out on this important part of myself.
See the follow up to this post – Doctors and Withdrawal from Antidepressants.
Illustration: Is There Life After Meds?, © 2014 created by Billiam James